I mentioned in my last Blog about High Dose Steroids. How many of us with Rheumatoid Arthritis take steroids at high doses to stop a flare? After reading this blog, you may want to speak to your rheumatologist about somehow curbing the use of steroids until it is absolutely necessary. Don’t get me wrong, I have used steroids and saw the potential of their use, but I have developed an illness now that prevents me from using them as I did in the past.
After Xeljanz failed me, I went in to a serious flare up of my disease. So, We (my rheumatologist and I) decided to go up to 40 mg of steroid to see if we could curb the flare. I also was given two injections of solumedrol. The combinations of these high dose steroids turned me in to the “Pillsbury dough boy” with Cushing Syndrome. I was extremely swollen and my face was puffy and round. This was around Christmas time. I felt very fatigued, weak and frequently out of breath. I blamed the Cushings and took a lot of rests and naps.
On January 15, 2014, I went down to Miami for a simple follow up with my cardiologist. In taking my blood pressure and pulse ox, they noticed that my lips were blue and I had a pulse ox of 66. At their insistence I went to ER, which was on the same floor. Apparently, according to them, I was not very cooperative and I kept telling them I was fine. (I truly don’t remember). Tom was called and he came down on the Tri Rail, because I didn’t think I could drive home. Not only was I not able to drive home, I was admitted! After a Bronchoscope I was diagnosed with PCP Pneumonia. (Pneumocystis Pneumonia ). PCP is a common pneumonia in people with immune system issues and is very common in the HIV community. My pulmonologists all agree that the pneumonia was brought on by my use of steroids and Rheumatoid Arthritis treatments. The equally disturbing thing about PCP pneumonia is that once you have it, it is always harbored in your system and if I choose to do any sort of immunosuppressant therapies I will have to be on specific antibiotics. For me, that means Mepron, because I am allergic to Bactrim. I ended up being in the hospital for 16 days. Due to the fact I am allergic to each antibiotic that they tried on me.
Due to this medical episode, I have now added two more doctors in to my calendar. A Pulmonologist and an Infectious Disease Doctor. Not to mention, if I choose to treat my RA, I have to be on expensive antibiotics in addition to my RA medications. In all of my treatments with steroids, nobody every told me about this common side effect of high dose steroids. So, consider yourself warned, we all take steroids and if you are like me, you think the side effects won’t affect you. Well, I am here to tell you, the side effects are to be taken seriously. Please be sure you understand and ask questions before your next high dose of steroids.